Mississippi, 2007

Damaging Wind in Mississippi, August 30, 2007

August 30, 2007 · NWS MEG · 1 event in 1 county or zone

A weak cold front moved into North Mississippi during the afternoon and evening hours of August 30th, 2007. The front produced scattered showers and thunderstorms over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak cold front moved into North Mississippi during the afternoon and evening hours of August 30th, 2007. The front produced scattered showers and thunderstorms over the area. Some of the thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 30, 10:05 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 30, 10:05 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1105 AM CDT THU AUG 30 2007

.DISCUSSION...SURFACE ANALYSIS THE MORNING PLACES A WEAK SURFACE
COLD FRONT ACROSS THE MID SOUTH...PRIMARILY ALONG I-40. REGIONAL
WSR-88D RADAR TRENDS SHOW CONVECTIVE ACTIVITY OUTSIDE A MAJORITY OF
THE FORECAST AREA WITH THE EXCEPTION OF PHILLIPS AND COAHOMA
COUNTIES. MAIN FORECAST CONCERN THIS AFTERNOON WILL BE CONVECTIVE
CHANCES.

THE WEAK COLD FRONT WILL CONTINUE TO SLOWLY PUSH THROUGH THE MID
SOUTH THROUGH TONIGHT. MODEL SOUNDINGS INDICATE BEST INSTABILITY
(SURFACE BASED CAPE AROUND 2000 J/KG...LI/S AROUND -6) WILL REMAIN
ALONG/AHEAD OF THE SURFACE BOUNDARY WITH CHANCES DIMINISHING FURTHER
NORTH ACROSS THE FORECAST AREA. THE BEST CHANCES FOR
SHOWERS/THUNDERSTORMS WILL BE ACROSS THE SOUTHERN TIER OR TWO OF
COUNTIES ACROSS NORTH MISSISSIPPI. MADE AJUSTMENTS TO POPS ACROSS
THE NORTHERN HALF FOR THE AFTERNOON AS RAIN CHANCES WILL BE MINIMAL
AT BEST...AND SOME SLIGHT ADJUSTMENTS TO AFTERNOON HIGHS BASED ON
CURRENT SHORT TERM TRENDS.

UPDATED GRIDS WILL BE PUBLISHED SHORTLY...

.PREV DISCUSSION...ISSUED 209 AM CDT THU AUG 30 2007
A COLD FRONT THAT IS CURRENTLY LOCATED FROM SOUTHERN ILLINOIS...TO
SOUTHEAST MISSOURI...TO NORTHWEST ARKANSAS WILL MOVE INTO THE
MIDSOUTH TODAY. THE FRONT IS MORE OF A DEWPOINT FRONT AS WINDS HAVE
ALREADY SWITCHED AROUND TO THE NORTH-NORTHWEST ACROSS NORTHEAST ARKANSAS AND
AT MEMPHIS INTERNATIONAL. DON/T EXPECT MUCH OF A COOL DOWN BEHIND
THE FRONT EITHER JUST DRIER AIR. EXPECT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY OUT AHEAD OF THE FRONT
ALTHOUGH A FEW MAY DEVELOP ALONG THE FRONT TODAY. BEST CHANCES WILL
BE ACROSS NORTH MISSISSIPPI. CLOUD COVER AND CONVECTION SHOULD KEEP
HIGHS IN THE LOWER TO MID 90S.

TONIGHT...FRONT WILL LINGER ACROSS SOUTHERN SECTIONS OF THE CWA.
WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS IN FORECAST FOR THIS
AREA. ELSEWHERE...EXPECT DRIER AIR TO BEGIN TO FILTER INTO THE AREA.
LOWS MAY BE A TAD COOLER ACROSS NORTHERN SECTIONS OF THE MIDSOUTH.
EXPECT READINGS IN THE UPPER 60S TO MID 70S.

FRIDAY THROUGH SATURDAY NIGHT...NORTHEASTERLY WINDS WILL CONTINUE TO
FILTER DRIER AIR INTO THE MIDSOUTH AS SFC HIGH PRESSURE BUILDS IN
FROM THE NORTH. THE DRY AIR WILL ALLOW FOR SOME COOLER NIGHTS BUT
TEMPERATURES WILL QUICKLY REBOUND DURING THE DAY. EXPECT LOWS IN THE
MID 60S TO LOWER 70S WITH HIGHS IN THE MID 90S POSSIBLY UPPER 90S.

SUNDAY THROUGH THE END OF THE FORECAST PERIOD...MOISTURE WILL SLOWLY
RETURN TO THE MIDSOUTH DURING THIS TIME PERIOD. SUNDAY THROUGH
MONDAY NIGHT...SOUTHERLY WINDS WILL BRING SLIGHTLY HIGHER DEWPOINTS
INTO SOUTHEASTERN SECTIONS OF THE MIDSOUTH. THE INCREASE IN MOISTURE
MAY TRIGGER AN ISOLATED SHOWER OR THUNDERSTORM DURING THIS TIME. BY
WEDNESDAY THE ENTIRE MIDSOUTH WILL SEE AN INCREASE IN MOISTURE. THE
COMBINATION OF THE MOIST AIRMASS AND DAYTIME HEATING WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA. HIGHS WILL REMAIN
IN THE LOWER TO MID 90S DURING THIS TIME WITH LOWS IN THE UPPER 60S
TO UPPER 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  94  75  94  72 /  30  10  10   0
MKL  94  69  92  65 /  30  10  10   0
JBR  95  70  93  67 /  20  10  10   0
TUP  92  73  92  70 /  40  20  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Aug 30, 2:38 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
338 AM CDT THU AUG 30 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-311100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
338 AM CDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MID-SOUTH TODAY SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT. SOME
STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Aug 30, 1:07 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
207 PM CDT THU AUG 30 2007

MSZ008-012-302000-
TATE MS-PANOLA MS-
207 PM CDT THU AUG 30 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  CENTRAL TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES EAST OF COMO AT 207 PM CDT...MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PANOLA AND TATE COUNTIES...INCLUDING THE CITIES OF
BATESVILLE...SARDIS...AND SENATOBIA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
300 PM CDT.

The radar

The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Panola

When
August 30, 1:24 PM CST to 1:29 PM CST
Where
Panola County, Como
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.520, -89.930

Canopy over a gas station in Como shook vigorously from estimated thunderstorm winds of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58048.